Alabama, 2018Tornado in Alabama, November 6, 2018
November 6, 2018 · NWS BMX · 1 event in 1 county or zone
A line of strong thunderstorms moved through northwest Alabama during the early morning hours of Tuesday, November 6th, 2018. Strong wind shear was already in place, with a northward moving instability axis that aided in storm intensification and more robust rotation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms moved through northwest Alabama during the early morning hours of Tuesday, November 6th, 2018. Strong wind shear was already in place, with a northward moving instability axis that aided in storm intensification and more robust rotation. One of these storms moved into southern Lamar County from Mississippi. After some interaction between the storm's couplet and a southeastward moving wind shift, the couplet intensified as it moved into the Millport area and produced a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 5, 11:56 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Nov 5, 11:56 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1156 PM CST Mon Nov 5 2018
.UPDATE...
For 06Z Aviation.
&&
.SHORT TERM...
Low stratus has been slow to erode across much of the forecast
area as weak easterly flow continues to influence our northeast
and east-central counties. A diffuse warm/marine front is slowly
creeping northward into portions of our southern counties,
resulting in dew point temperatures rising into the upper 60's
with temperatures reaching into the lower 70's over the next few
hours. Cloud cover has decreased due to increased vertical mixing
near and south of this boundary and also is contributing to the
increasing temperatures in this area. Expect the warm front to
continue to make gradual progress northward through the remainder
of the afternoon and into this evening ahead of a storm system
that will approach the area from the west late tonight and into
early Tuesday morning.
Have maintained low PoP's through this evening across the area
with a few showers due to isentropic lift near/north of the
advancing warm front and with light drizzle in areas of thicker
low stratus. Temperatures will struggle to rise much further north
of the warm front while readings will increase near and south of
the warm front.
For late tonight and into early Tuesday, little has changed with
the risk of severe storms as models have continued to focus the
better dynamics with a stout low level jet (LLJ) moving across the
northwest and northern-central portion of the state toward 03Z
that slides east into northeast Alabama toward 09Z. The highest
values of storm-relative helicity (SRH) are depicted to be present
across our northwest counties from 00Z - 06Z then extend eastward
over our northeast counties from 03Z - 09Z with a downward trend
evident after 12Z. Instability values will increase overnight as
the warm front advances further northward with highest values
across our western counties toward 06Z then across our east-
central counties toward 12Z. The primary threats remain for
damaging winds and a few tornadoes from the stronger storms,
especially north and northwest where the better combination of
dynamics and instability values are forecast to exist.
The wind shear profiles become quite favorable for severe
thunderstorms this evening but instability values are not expected
to become sufficient to support development until late tonight,
aided by forcing aloft from the approaching trough. A combination
of low-level instability provided by the arrival of the warm front
along with steepening lapse rates provided by the falling heights
and cooling aloft with the approach of the upper trough will
support convective development, maximized in a liner fashion
(squall line/QLCS). We can not rule out a few isolated supercells
that could develop ahead of the line and these storms would exist
in a favorable environment for tornadoes, however, potential for
this to occur is relatively low due to limited lower level
instability. Storms along the line will be capable of producing
straight-line winds and embedded mesocyclones that will pose a
tornado threat.
Conditions will improve behind the line of storms as the
atmosphere stabilizes and the severe weather risk will quickly end
with departing dynamics. Sufficient instability will continue to
exist across our eastern and southeast counties through late
morning to support thunderstorm activity but overall severe
weather potential is expected to decrease through late morning and
into the afternoon hours.
05
.LONG TERM...
Cooler and drier air will briefly move in behind a cold front on
Tuesday night, but deep-layer westerly flow will cause the front
to stall near the Gulf Coast. A trough digging into the Plains,
and impulses ejecting around the base of the trough, will likely
cause the stalled front to return northward as a warm front on
Wednesday. Some waffling of the front may occur Wednesday night
and Thursday as well. Small-scale shortwaves and isentropic lift
will be associated with increasing rain chances for Wednesday
through Friday, with multiple rounds of showers and possibly some
thunderstorm activity. Dewpoints in the upper 60s will be
associated with at least modest CAPE values, and a few strong
storms cannot be ruled out in the Wednesday through Friday period.
However, the overall setup does not appear particularly favorable
for severe storms. A strong frontal passage is expected on
Friday, bringing much cooler and drier weather to the region for
the weekend.
87/Grantham
&&
.AVIATION...
06Z TAF Discussion.
MVFR and IFR clouds are around at this hour across Central Alabama
along with a few light showers ahead of the main thunderstorm
area/line expected later tonight. Some lower vsbys are possible
with any heavier rain. Have timed the arrival of TSRA for later
tonight into the morning hours as storms approach from W/NW. A
few strong storms cannot be ruled out. Winds shift to NW/behind
the line as a front moves through. Conditions go VFR in the
afternoon from NW to SE as drier air moves in behind the front.
08
&&
.FIRE WEATHER...
A storm system will bring showers and thunderstorms to the
forecast area this evening through midday Tuesday. An overall
moist and wet pattern will continue through most of the work week.
There are no fire weather concerns at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 63 71 49 69 47 / 90 60 10 50 20
Anniston 65 73 52 72 50 / 70 70 10 50 20
Birmingham 64 73 54 70 50 / 80 50 20 50 20
Tuscaloosa 64 75 56 72 51 / 80 30 20 50 20
Calera 66 73 54 72 51 / 70 60 20 50 30
Auburn 67 74 58 73 57 / 50 70 20 60 40
Montgomery 68 77 60 77 59 / 50 70 30 60 40
Troy 69 78 63 77 61 / 50 70 30 60 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
05/87/08
Hazardous weather outlook, Nov 5, 7:16 PM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Birmingham AL
716 PM CST Mon Nov 5 2018
ALZ011>015-017>050-070430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
716 PM CST Mon Nov 5 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Through Tonight.
A strong storm system will bring a threat for tornadoes and damaging
winds to Central Alabama tonight into Tuesday morning. The highest
threat area will be generally along and northwest of Interstate 59.
The threat will begin around 11 PM in our northwestern counties and
continue through the overnight and early morning hours across the
central and southeastern counties.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Storms could linger across the southeastern counties through 9 AM
Tuesday with a threat for isolated damaging winds and perhaps a
tornado.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
tonight through Tuesday morning.
08
Tornado, Lamar
- When
- November 6, 2:17 AM CST to 2:19 AM CST
- Where
- Lamar County, 2.16 mi ESE of Millport to 3.16 mi ESE of Millport
- Rating
- EF1
- Path length
- 1.01 mi
- Path width
- 115 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.558, -88.045
National Weather Service meteorologists surveyed minor damage in southern Lamar County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 85 mph. The tornado touched down in a wooded area about 150 yards west of Leonard Drive, and then uprooted and snapped a dozen pine trees across a utility right of way. The tornado then continued east-southeastward across Leonard Drive, producing minor sporadic tree damage for the remainder of the path, which crossed Evans Road/SLS Road, just south of South Lamar High School. Sporadic tree damage continued to Conklan Road, where several large limbs and tree tops were twisted but still intact.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Tennessee, November 6, 2018$500 · EF2 · 3 events
- Tornadoes and Damaging Winds in Mississippi, November 6, 2018$71,000 · EF0 · 5 events
- Strong Wind in West Virginia, November 6, 2018$50,000 · 5 events
- High Wind in New York, November 6, 2018$37,000 · 50 kt wind · 5 events
- Damaging Winds and High Wind in Tennessee, November 6, 201876 kt wind · 29 events
- Damaging Winds in Georgia, November 6, 2018$20,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, November 6, 20181 injured · $500 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 6, 20185 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 6, 20184 events
- Damaging Wind in Kentucky, November 6, 201850 kt wind · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, November 6, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793451.